Baxter Healthcare Corporation has announced the voluntary recall of multiple lots of its blood thinner Heparin. Heparin is used to prevent blood clots in people who have certain medical conditions or who are undergoing certain medical procedures that increase the chance that clots will form. The doses subject to the recall are primarily used for hemodialysis and cardiac invasive procedures.
UPDATE 2/12/08: The FDA has cautioned doctors to stop using Heparin manufactured by Baxter Healthcare after receiving 350 reports this year of vomiting, nausea and breathing difficulty. 4 deaths have also been reported. Government inspectors are examining Baxter’s manufacturing sites to determine the cause of the problem. Baxter Healthcare produces about half of the heparin used in the United States.
The company began recalling the lots on January 17, 2008 due to an increase in the number of reports of adverse patient reactions that may be associated with the product. Adverse patient reactions have included: stomach pain or discomfort, nausea, vomiting, diarrhea, decreased or low blood pressure, chest pain, fast heart rate, dizziness, fainting, unresponsiveness, shortness of breath, feeling your heart beat strong or fast, drug ineffectiveness, burning sensation, redness or paleness of skin, abnormal sensation of the skin, mouth or lips, flushing, increased sweating, decreased skin sensitivity, headache, feeling unwell, restlessness, watery eyes, throat swelling, thirst and difficulty opening the mouth. Some of these reactions may be severe or life threatening.
National attention has recently been focused on Baxter and Heparin because of an overdose of the drug given to the newborn twins of actor Dennis Quaid due to a mix-up between vials of different Herpain doses that both have blue labels. The same error killed three infants and harmed three others in 2006.